Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 5:27 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 5:27 PM EDT (21:27 UTC)
- Expired
- May 17, 1998, 6:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:35 PM EDT | Hail 0.75 | Rocky Pt, NC | |
| May 17, 6:05 PM EDT | Hail 0.75 | Wilmington, NC | Reported in North Chase subdivision. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 172127 RRA SVRILM NCC129-141-172230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 527 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 630 PM EDT SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE BI-COUNTY AREA THROUGH 630 PM. CURRENT SEVERE STORMS ARE LOCATED IN THE VICINITY OF ATKINSON AND ALONG THE NORTHERN NEW HANOVER-PENDER COUNTY LINE. THE STORMS ARE DRIFTING TO THE SOUTHEAST AT 5 TO 10 MPH. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY XLIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. DCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:57 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 1:57 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT SUN MAY 17 1998 ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS. BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S. DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR. CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE. CWF: LIGHT MA^INLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT. STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW CRNT TRNDS. .MHX...NONE. FREDERICK
In the hours before
Special weather statement, May 17, 11:30 AM EDT, 5 hours 57 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-181015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1130 AM EDT SUN MAY 17 1998 THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS... A COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS DURING THE AFTERNOON AND THEN PUSH OFFSHORE OVERNIGHT. A COMBINATION OF PLENTIFUL LOW-LEVEL MOISTURE...THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE WITH THE AFTERNOON HEATING... AND A SHORT WAVE MOVING ACROSS THE REGION LATER THIS AFTERNOON WILL BRING A CHANCE OF THE THUNDERSTORMS BECOMING SEVERE. THE STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL.. DAMAGING WINDS...HEAVY RAIN...AND DEADLY LIGHTNING. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL PUBLIC SHOULD REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT. IF SEVERE WEATHER IS OBSERVED... PLEASE REPORT THE EVENT TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. DRH
Special weather statement, May 17, 11:30 AM EDT, 5 hours 57 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-181015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1130 AM EDT SUN MAY 17 1998 THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS... A COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS DURING THE AFTERNOON AND THEN PUSH OFFSHORE OVERNIGHT. A COMBINATION OF PLENTIFUL LOW-LEVEL MOISTURE...THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE WITH THE AFTERNOON HEATING... AND A SHORT WAVE MOVING ACROSS THE REGION LATER THIS AFTERNOON WILL BRING A CHANCE OF THE THUNDERSTORMS BECOMING SEVERE. THE STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL.. DAMAGING WINDS...HEAVY RAIN...AND DEADLY LIGHTNING. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL PUBLIC SHOULD REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT. IF SEVERE WEATHER IS OBSERVED... PLEASE REPORT THE EVENT TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. DRH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:24 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 31 min |
| May 17, 3:58 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 32 min |
| May 17, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 62 min |
| May 17, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 17, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.